Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 96, NWS Tulsa, OK

May 20, 2019Delaware County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 20, 2019, 1:26 PM CDT for Delaware County, Ottawa County, Oklahoma. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2019, 1:26 PM CDT (18:26 UTC)
Expired
May 20, 2019, 1:45 PM CDT
In force
19 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Delaware County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 97 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 1:28 PM CDTHAIL 0.886 Nnw Grove, OKSPOTTER REPORTED NICKEL HAIL WHICH LASTED 1 TO 2 MINUTES.
May 20, 1:37 PM CDTTSTM WND DMGGrove, OKEMERGENCY MANAGEMENT REPORTED STORM DAMAGE NEAR THE HONEY CREEK ARM OF GRAND LAKE IN GROVE NEAR SH-59. REPORTS OF DOCKS DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS54 KTSA 201826
SVRTSA
OKC041-115-201845-
/O.NEW.KTSA.SV.W.0096.190520T1826Z-190520T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
126 PM CDT Mon May 20 2019

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Delaware County in northeastern Oklahoma...
  Eastern Ottawa County in northeastern Oklahoma...

* Until 145 PM CDT.

* At 126 PM CDT, a severe thunderstorm was located 5 miles south of
  Wyandotte, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Miami...                          Grove...
  Fairland...                       Wyandotte...
  Ottawa...                         Dodge...
  Cayuga...                         Peoria...
  Twin Bridges State Park...        

This includes Interstate 44 between mile markers 305 and 323.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3656 9462 3658 9482 3692 9490 3699 9462
TIME...MOT...LOC 1826Z 251DEG 39KT 3672 9473 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
316 
WWUS54 KTSA 201839
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
139 PM CDT Mon May 20 2019

OKC041-115-201849-
/O.EXP.KTSA.SV.W.0096.000000T0000Z-190520T1845Z/
Delaware OK-Ottawa OK-
139 PM CDT Mon May 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DELAWARE AND
EASTERN OTTAWA COUNTIES WILL EXPIRE AT 145 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3656 9462 3658 9482 3692 9490 3699 9462
TIME...MOT...LOC 1839Z 257DEG 41KT 3679 9458 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:46 PM CDT, 40 minutes earlier.

Area forecast discussion, May 20, 12:46 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1246 PM CDT Mon May 20 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing widespread convection is likely to continue across NE OK
with an increase in coverage through the afternoon into evening
hours. Lesser coverage expected in western AR. A lull in overall
storm coverage is likely by early morning before extensive line of
storms spreads eastward Tuesday morning. Overall expect largely
prevailing low VFR to MVFR ceilings with storm impacts
periodically lowering categories at times.

&&

.PREV DISCUSSION... /Issued 1045 AM CDT Mon May 20 2019/

..UPDATE...

DISCUSSION...
Band of convection extending through NE OK remains elevated
however sufficient instability remains present to support brief
intervals of severe potential. These storms will continue to
fester and likely spread E-NE while deeper boundary moisture
spreads northward. The residual boundary from the ongoing
convection will likely serve as the effective frontal zone and be
a focus of concern with expected afternoon / evening storms.
Forecast wind profiles appear to be realized in observational
satellite winds and area VWP profiles which raises confidence in a
broad region of favorable wind fields supportive of significant
severe weather from this afternoon through the evening hours. This
event will be rather long lived locally as a continued severe
threat will exist with developing linear MCS later tonight which
advances eastward across the area through early afternoon
Tuesday.
Flooding risks will continue to steadily raise and areas
northeast of Interstate 44 appear most susceptible to the highest
totals. River flood warnings have increased in number and further
rises are likely once the rainfall footprint is realized.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  68  81  64 /  90  80  80  10
FSM   80  68  79  63 /  30  40  90  20
MLC   78  72  83  66 /  60  40  80  10
BVO   73  67  82  58 /  80  90  80  10
FYV   77  68  72  59 /  50  60  90  20
BYV   75  66  75  62 /  30  70  90  30
MKO   76  68  79  62 /  70  50  80  10
MIO   73  68  77  61 /  70  80  90  10
F10   76  69  82  64 /  60  60  80  10
HHW   81  69  79  66 /  50  30  80  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Tuesday evening for OKZ054>074.

AR...Flash Flood Watch through Tuesday evening for ARZ001-002-010-011.

&&

AVIATION.....07
Hazardous weather outlook, May 20, 1:20 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
120 PM CDT Mon May 20 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
120 PM CDT Mon May 20 2019

...Significant Severe Weather Likely Including Strong Tornadoes...
...Life Threatening Flooding Possible This Evening and Overnight...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 2 PM.

	AREA AT GREATEST RISK...Eastern Oklahoma.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...All Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...After 3 PM.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 3 PM.

DISCUSSION...
Severe weather will develop this afternoon and continue into
the overnight hours.  Conditions remain favorable
for significant severe weather including the potential for violent
tornadoes and damaging winds.  Numerous supercell storms are
expected to develop this afternoon and become tornadic.  These
storms may also interact with a stationary boundary in vicinity
of the Interstate 44 corridor, which will further enhance the
tornadic potential.  The risk of supercells will continue
into the evening hours and possibly spread eastward through
western Arkansas.  A brief lull in severe weather is possible
toward the early morning hours on Tuesday, however a line of
storms is expected to re-intensify while spreading eastward.
This line of storms is likely to move into eastern Oklahoma
after 3 AM with potential for leading edge tornadoes and
locally damaging winds.

Significant flooding is likely to develop this afternoon
through tonight, especially across portions of eastern Oklahoma.
Flash flooding will develop quickly due to the saturated
soils, and there remains potential for life threatening flooding
across portions of northeast Oklahoma where recent excessive
rains have fallen.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Severe weather is likely to be ongoing Tuesday morning as
the line of storms advances eastward.  The risk for tornadoes
and locally damaging winds will continue.  Any additional
heavy rainfall will further worsen any ongoing flooding.
Flooded roadways are likely to remain an issue for several
days as waters will be slow to recede.
Thunderstorm chances continue through the week, however
an organized severe weather threat is not apparent at this
time.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Weather warnings highlighting significant severe potential
are likely this afternoon and evening.  The severe
weather risk will remain present through Tuesday morning.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 20, 11:27 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1127 AM CDT Mon May 20 2019

OKZ055-056-060-061-201700-
Tulsa OK-Rogers OK-Nowata OK-Washington OK-
1127 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...
SOUTHEASTERN WASHINGTON...SOUTHERN NOWATA AND NORTHEASTERN TULSA
COUNTIES UNTIL NOON CDT...

At 1127 AM CDT, a strong thunderstorm was located 3 miles east of
Vera, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Nowata...                         Skiatook...
Collinsville...                   Oologah...
Ramona...                         Talala...
Vera...                           New Alluwe...
Watova...

LAT...LON 3668 9543 3660 9543 3659 9542 3627 9574
      3639 9600 3682 9583
TIME...MOT...LOC 1627Z 203DEG 36KT 3646 9581
Local storm report, May 20, 12:41 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1241 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND GST     4 WNW ADAIR             36.46N 95.34W
05/20/2019  E60 MPH          MAYES              OK   EMERGENCY MNGR

&&

JBM
Special weather statement, May 20, 12:59 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1259 PM CDT Mon May 20 2019

OKZ054-059-201830-
Osage OK-Pawnee OK-
1259 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE AND CENTRAL
PAWNEE COUNTIES UNTIL 130 PM CDT...

At 1258 PM CDT, a strong thunderstorm was located 3 miles south of
Blackburn, moving northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Pawhuska...                       Hominy...
Cleveland...                      Barnsdall...
Wynona...                         Hallett...
Blackburn...                      Pershing...
Nelagoney...                      Tallant...

LAT...LON 3621 9656 3632 9673 3681 9631 3664 9605
TIME...MOT...LOC 1758Z 219DEG 50KT 3633 9659

Lacy
Local storm report, May 20, 1:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
104 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             VINITA                  36.64N 95.15W
05/20/2019  E0.88 INCH       CRAIG              OK   EMERGENCY MNGR

&&

JBM
Special weather statement, May 20, 1:20 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
120 PM CDT Mon May 20 2019

OKZ054-201845-
Osage OK-
120 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
145 PM CDT...

At 120 PM CDT, a strong thunderstorm was located 4 miles east of
Grainola, moving northeast at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Grainola...                       Foraker...

LAT...LON 3700 9632 3682 9654 3694 9671 3700 9666
TIME...MOT...LOC 1820Z 219DEG 49KT 3694 9657

Lacy
Local storm report, May 20, 1:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
124 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             VINITA                  36.64N 95.15W
05/20/2019  E1.00 INCH       CRAIG              OK   BROADCAST MEDIA

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:41 AM CDTRiver Flood WarningTSAOkmulgee15 days
May 20, 9:53 AM CDTRiver Flood WarningTSAOsage48 hr
May 20, 9:53 AM CDTRiver Flood WarningTSAOsage, Tulsa7 days
May 20, 9:53 AM CDTRiver Flood WarningTSATulsa7 days
May 20, 9:53 AM CDTRiver Flood WarningTSAWashington10 days
May 20, 9:53 AM CDTRiver Flood WarningTSAWashington12 days
May 20, 9:53 AM CDTRiver Flood WarningTSARogers, Tulsa13 days
May 20, 10:10 AM CDTRiver Flood WarningTSAOsage, Pawnee12 days
May 20, 10:10 AM CDTRiver Flood WarningTSACreek58 hr
May 20, 10:10 AM CDTRiver Flood WarningTSACherokee48 hr
May 20, 10:24 AM CDTRiver Flood AdvisoryTSAAdair, Cherokee, Delaware43 hr
May 20, 10:24 AM CDTRiver Flood AdvisoryTSACherokee, Delaware43 hr
May 20, 10:24 AM CDTRiver Flood AdvisoryTSASequoyah22 hr
May 20, 10:28 AM CDTSpecial Weather StatementTSACreek32 min
May 20, 10:53 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Rogers, Tulsa, Washington52 min
May 20, 11:27 AM CDTSpecial Weather StatementTSARogers33 min
May 20, 12:13 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Rogers32 min
May 20, 12:43 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers47 min
May 20, 12:59 PM CDTSpecial Weather StatementTSAOsage, Pawnee31 min
May 20, 1:20 PM CDTSpecial Weather StatementTSAOsage25 min
May 20, 1:51 PM CDTSpecial Weather StatementTSAPawnee24 min
May 20, 2:05 PM CDTAreal Flood AdvisoryTSACraig, Nowata, Osage, Rogers, Tulsa, Washington3 hr
May 20, 2:09 PM CDTRiver Flood WarningTSANowata12 days
May 20, 2:20 PM CDTRiver Flood WarningTSAOttawa7 days
May 20, 2:54 PM CDTRiver Flood WarningTSAPawnee8 days
May 20, 2:58 PM CDTSpecial Weather StatementTSAMayes32 min
May 20, 3:18 PM CDTAreal Flood AdvisoryTSAWashington3 hr
May 20, 3:28 PM CDTSpecial Weather StatementTSAAdair, Sequoyah32 min
May 20, 4:46 PM CDTFlash Flood WarningTSAOsage, Pawnee8 hr
May 20, 5:05 PM CDTSevere Thunderstorm WarningTSAOsage40 min
May 20, 5:33 PM CDTTornado WarningTSAOsage, Pawnee42 min
May 20, 5:36 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee39 min
May 20, 5:39 PM CDTTornado WarningTSAOsage, Pawnee36 min
May 20, 6:11 PM CDTTornado WarningTSAOsage, Pawnee27 min
May 20, 6:14 PM CDTSevere Thunderstorm WarningTSAOsage, Washington46 min
May 20, 6:34 PM CDTSevere Thunderstorm WarningTSAOsage, Washington26 min
May 20, 6:42 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee18 min
May 20, 6:51 PM CDTFlash Flood WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers and 1 more8 hr
May 20, 6:57 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Pawnee, Rogers, Tulsa and 1 more48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.